Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Flagstaff, AZ

April 1, 20095 counties in Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 1, 2009, 4:32 AM MST for 5 counties in Arizona. It took effect at Apr 1, 2009, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 1, 2009, 4:32 AM MST (11:32 UTC)
In effect from
Apr 1, 2009, 11:00 AM MST
Expired
Apr 1, 2009, 7:14 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Gila County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 52 km from the middle of the area, began a volume at 11:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 11.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3274 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KFGZ 011132
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
432 AM MST WED APR 1 2009

AZZ112>114-140-011945-
/O.UPG.KFGZ.FW.A.0002.090401T1800Z-090402T0400Z/
/O.NEW.KFGZ.FW.W.0004.090401T1800Z-090402T0300Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
432 AM MST WED APR 1 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AN AREA OF LOW PRESSURE AND A SURFACE COLD FRONT WILL MOVE ACROSS
NORTHERN ARIZONA TODAY. EXPECT STRONG SOUTHWEST TO WEST WINDS OF
15 TO 30 MPH WITH GUSTS TO AROUND 45 MPH TO DEVELOP BY LATE THIS
MORNING AND LASTING INTO THE EARLY EVENING HOURS. THE STRONG
WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES OF 10 TO 15
PERCENT TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ108-118-137-011945-
/O.UPG.KFGZ.FW.A.0002.090401T1800Z-090402T0400Z/
/O.NEW.KFGZ.FW.W.0004.090401T1800Z-090402T0300Z/
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
432 AM MST WED APR 1 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

AN AREA OF LOW PRESSURE AND A SURFACE COLD FRONT WILL MOVE ACROSS
NORTHERN ARIZONA TODAY. EXPECT STRONG SOUTHWEST TO WEST WINDS OF
15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH TO DEVELOP BY LATE THIS
MORNING AND LASTING INTO THE EARLY EVENING HOURS. THE STRONG
WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES OF 10 TO 15
PERCENT TO PRODUCE CRITICAL FIRE WEATHER CONDITIONS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
DB
2 follow-up statements
000 
WWUS85 KFGZ 011927
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1227 PM MST WED APR 1 2009

AZZ112>114-140-020300-
/O.CON.KFGZ.FW.W.0004.000000T0000Z-090402T0300Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
1227 PM MST WED APR 1 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

AN AREA OF LOW PRESSURE AND A SURFACE COLD FRONT WILL MOVE ACROSS
NORTHERN ARIZONA TODAY. EXPECT STRONG SOUTHWEST TO WEST WINDS OF
15 TO 30 MPH WITH GUSTS TO AROUND 45 MPH...LASTING INTO THE EARLY
EVENING HOURS. THE STRONG WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$

AZZ108-118-137-020300-
/O.CON.KFGZ.FW.W.0004.000000T0000Z-090402T0300Z/
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
1227 PM MST WED APR 1 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

AN AREA OF LOW PRESSURE AND A SURFACE COLD FRONT WILL MOVE ACROSS
NORTHERN ARIZONA TODAY. EXPECT STRONG SOUTHWEST TO WEST WINDS OF
15 TO 25 MPH WITH GUSTS TO AROUND 35 MPH...LASTING INTO THE EARLY
EVENING HOURS. THE STRONG WINDS WILL COMBINE WITH LOW RELATIVE
HUMIDITIES OF 10 TO 15 PERCENT TO PRODUCE CRITICAL FIRE WEATHER
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE NOTIFY FIELD CREWS OF THIS RED FLAG WARNING.

&&

$$
000 
WWUS85 KFGZ 020214
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
714 PM MST WED APR 1 2009


AZZ108-112>114-118-137-140-020315-
/O.CAN.KFGZ.FW.W.0004.000000T0000Z-090402T0300Z/
YAVAPAI COUNTY MOUNTAINS (FIRE WEATHER ZONE 108)-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY (FIRE WEATHER
ZONE 112)-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY (FIRE WEATHER ZONE
113)-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY (FIRE WEATHER ZONE
114)-NORTHERN GILA COUNTY (FIRE WEATHER ZONE 118)-
YAVAPAI COUNTY VALLEYS AND BASINS (FIRE WEATHER ZONE 137)-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 (FIRE WEATHER ZONE
140)-
714 PM MST WED APR 1 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE RED
FLAG WARNING. 

WEATHER CONDITIONS ACROSS NORTHERN ARIZONA HAVE FALLEN BELOW RED
FLAG CRITERIA...THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

RB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 1, 3:30 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 1, 3:30 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 AM MST WED APR 1 2009

.SYNOPSIS...A COLD FRONT WILL MOVE THROUGH NORTHEASTERN ARIZONA
TODAY. WINDY CONDITIONS WITH A SLIGHT CHANCE OF SHOWERS ARE FORECAST
FOR NAVAJO AND APACHE COUNTIES THROUGH SUNSET. EXTENSIVE CLOUD COVER
THIS MORNING WILL BEGIN TO CLEAR BY LATE AFTERNOON ACROSS FAR
NORTHERN ARIZONA. FAIR WEATHER IS EXPECTED THURSDAY. ON
FRIDAY...VERY GUSTY SOUTHWEST WINDS WILL RETURN. A STRONGER PACIFIC
STORM SYSTEM IS EXPECTED TO CROSS THE STATE FRIDAY NIGHT AND
SATURDAY...BRINGING A HIGHER CHANCE FOR PRECIPITATION.

&&

.DISCUSSION...

AT 3 AM...SATELLITE IMAGERY THIS MORNING SHOWS EXTENSIVE MID AND
HIGH LEVEL CLOUD COVER ACROSS NORTHERN ARIZONA...AND UPSTREAM INTO
UTAH. THIS CLOUD COVER AND SOUTHWEST SFC WINDS AT 5 TO 15 MPH HAVE
KEPT TEMPERATURE FROM 8 TO 20 DEGREES WARMER THAN LAST NIGHT. THE
SURFACE COLD FRONT WAS ALONG A LINE FROM GRAND JUNCTION THROUGH
BRYCE CANYON THENCE SOUTHWEST.

FOR TODAY...WINDS WILL BECOME BREEZY TO WINDY AHEAD OF THE COLD
FRONT...ESPECIALLY ACROSS NAVAJO AND APACHE COUNTIES WHERE A WIND
ADVISORY REMAINS IN EFFECT FOR THE AFTERNOON. WE ARE FORECASTING
PEAK WIND GUST TO AROUND 50 MPH WITH AREAS OF BLOWING DUST IN THE
ADVISORY AREA.  THERE IS A SLIGHT CHANCE OF SHOWERS ALONG AND BEHIND
THE COLD FRONT BUT NO SIGNIFICANT PCPN AMOUNTS ARE EXPECTED.

THURSDAY...THE FLOW ALOFT IS FORECAST TO SHIFT FROM NORTHWESTERLY
EARLY TO WESTERLY BY AFTERNOON. CLEAR SKIES ARE FORECAST WITH WARMER
AFTERNOON TEMPS.

FRIDAY AND SATURDAY...THE NAM...GFS AND EC MODELS REMAIN IN GOOD
AGREEMENT AS THEY BRING A STRONGER S/W TROUGH INTO WESTERN AZ LATE
FRIDAY AFTERNOON AND ACROSS THE STATE FRIDAY NIGHT. AT THIS
TIME...FRIDAY AFTERNOON LOOKS VERY WINDY AS SOUTHWEST WIND SPEEDS
INCREASE THROUGH THE DEPTH OF ATMOSPHERE OVER THE NORTHLAND. WE WILL
KEEP THE CHANCE OF SHOWERS GOING WEST OF A PAGE TO KINGMAN LINE
FRIDAY AFTERNOON AND THEN SPREAD THEM EASTWARD OVERNIGHT.
UNFORTUNATELY THIS LOOKS LIKE ANOTHER LIGHT ACCUMULATION EVENT.
TEMPS SATURDAY WILL BE FROM 5 TO 10 DEGREES BELOW NORMAL...WITH
CLEARING CONDITIONS FROM WEST TO EAST DURING THE AFTERNOON.

SATURDAY NIGHT THROUGH MONDAY IS LOOKING DRY WITH CLEARING SKIES
AS A PROGRESSIVE SHORTWAVE RIDGE CROSSES AZ DURING THIS PERIOD.

MONDAY NIGHT AND TUESDAY...GFS LONG RANGE PROGS SHOW ANOTHER TROUGH
TO MOVE THROUGH THE DESERT SOUTHWEST THIS PERIOD...WHILE THE EC
DELAYS IT UNTIL WEDNESDAY.  WILL BROAD BRUSH A SLIGHT CHANCE OF
SHOWERS FOR NOW.

&&

.AVIATION...FOR THE 12Z PACKAGE...WINDS INCREASING BCMG
SW15-25G35-40KT AFT 18Z. ISOLD -SHRA/-SHSN MAINLY N AND E OF THE
MOGOLLON RIM. WINDS AND SHOWERS DIMINISHING AFT 02Z. AVIATION
DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY TODAY FROM 11 AM TO
6 PM MST FOR AZZ009>014-016-017-039-040.

RED FLAG WARNING TODAY FROM 11 AM TO 8 PM MST FOR FIRE WEATHER ZONES
108-112>114-118-137-140.

&&

PUBLIC.....................DL
AVIATION/FIRE WEATHER......DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Apr 1, 4:01 AM MST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
401 AM MST WED APR 1 2009

AZZ004>018-037>040-020730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
401 AM MST WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS FROM 45 TO 55
MPH WILL DEVELOP BY NOON TODAY AND CONTINUE UNTIL SUNSET ACROSS
NAVAJO AND APACHE COUNTIES WHERE A WIND ADVISORY IS IN EFFECT FORM
11 AM UNTIL 6PM. AREAS OF BLOWING DUST ARE ALSO POSSIBLE IN THE
ADVISORY AREA. A RED FLAG WARNING WILL BE ISSUED FOR TODAY FOR
PORTIONS OF YAVAPAI AND NORTHERN GILA COUNTIES AS WELL AS THE
LITTLE COLORADO RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON FRIDAY...SOUTHWEST WINDS MAY GUST TO 60 MPH ACROSS MUCH OF THE
NORTHLAND. A PACIFIC COLD FRONT IS FORECAST TO ENTER OUR STATE
FRIDAY AFTERNOON AND MOVE EASTWARD BY SATURDAY AFTERNOON. LIGHT
RAIN AND SNOW ACCUMULATIONS ARE EXPECTED FRIDAY NIGHT.

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 3:10 PM MSTHigh Wind WatchFGZApache, Coconino, Navajo, Yavapai31 hr

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.